Try it
Pharmacology · Antimicrobials: ethionamide hypothyroidism
Sample itemA patient on a regimen for drug-resistant tuberculosis develops fatigue, weight gain and cold intolerance. TSH is 38 mIU/L with a low free T4. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Ethionamide
Ethionamide, like para-aminosalicylic acid, can inhibit thyroid hormone synthesis and cause hypothyroidism, so thyroid function is monitored and levothyroxine given if needed. It also causes severe gastric intolerance and hepatitis. The other drugs have different toxicities.
Option by option
A. Levofloxacin
Levofloxacin causes tendinopathy, QT prolongation and dysglycaemia.
B. Ethionamide (correct)
Correct. Ethionamide interferes with thyroid hormone synthesis.
C. Bedaquiline
Bedaquiline causes QT prolongation, nausea and hepatic enzyme rise.
D. Pyrazinamide
Pyrazinamide causes hepatotoxicity and hyperuricaemia, not hypothyroidism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?